I was on oxycodone , both oxycodone and Oxycontin before they changed to the new formula. While it helped relieve the pain, I found that I was at a much higher dose before taking it too long and wanted to switch to something at a much lower dose.
I tapered myself off, over a month's time- I don't, however recommend doing that for anyone else. I strongly encourage anyone wanting to taper off any long term pain medication, or any medication for that matter, to discuss it with their physician before tapering.
I was taking a bit over 360 mg total in combined doses of immediate and long acting versions, a day.
By the end of about the third week, I was off it completely. It was not difficult, nor that uncomfortable. I did experience some very mild withdrawal symptoms, yawning and occassional sweating but nothing severe or alarming.
I think that if you go into tapering with the mindset that it is not going to be that unpleasant and you have the mindset that it is going to get you to your goal, it is much easier to get through. A proper taper, done correctly should leave you with minimal symptoms of withdrawal if you have any at all, which is why I strongly encourage someone wanting to taper to discuss your plans with your doctor and ask for his/her guidance.